Connecticut, 2017Strong Wind in Connecticut, March 22, 2017
March 22, 2017 · NWS OKX · 3 events in 3 counties and zones
Gusty northwest winds occurred behind deep low pressure and a strong cold front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds occurred behind deep low pressure and a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 22, 7:52 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 22, 7:52 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
852 AM EDT Wed Mar 22 2017
.SYNOPSIS...
A cold front will move across early this morning. High pressure
then starts building from the Great Lakes, moving more into the
region tonight into Thursday. The high moves offshore Thursday
night. A warm front passes Friday, followed by a cold front
Saturday. The front remains south of the area as high pressure
builds to the north over the weekend. Waves of low pressure
impact the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Based on radar and observations across CT, we did another
update to bring an isolated flurry/snow shower south toward more
of the CT coast and spread it toward the Twin Forks of the
Island. Anything will be brief and not amount to much. Sky cover
was also bumped up as most areas from I-95 in CT to the East End
of the Island will see an hour or two of cloudy conditions
before the sun returns mixed with a few clouds.
Jet stream dives south of the region today with cold air
advection. Model fields of 850mb temperatures drop to near -15
to -16 degrees C.
A cold front moves across early this morning with a tightening
pressure gradient between a low moving towards Nova Scotia and a
Canadian high moving into the Great Lakes. This combined with
daytime mixing will allow for most top of the mixed layer winds
to be realized. A windy and cold day will be the result. Wind
gusts are expected to reach near 31mph sustained and near 46mph
gusts for quite a few locations. A wind advisory is in place for
the entire region through the day.
Daytime highs stay in the 30s which will be well below normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Dry and cold through the period. Jet stream still south of the
region this evening with more of a ridging trend thereafter as
the jet starts to move back north.
Winds starts to taper down tonight, with Long Island/NYC still
seeing some higher gusts until 8pm. Wind advisory still in
effect early part of this evening (6-8pm) for NYC and Long
Island. The pressure gradient thereafter starts to lower with
the closer proximity of high pressure building in from the NW.
Lows tonight and highs Thursday used a blend of MAV/MET/GMOS.
Well below normal values with lows tonight in the lower teens to
lower 20s and highs Thursday in the upper 30s to lower 40s.
Thought for the lows tonight, the radiational cooling will be
partially mitigated due to mixing with winds in the boundary
layer. Wind chills drop into the single digits for most
locations.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Unsettled weather through much of this time frame.
Model details remain uncertain, but chances for wet weather look
likely through the period.
A warm front passes Friday as high pressure departs to the east.
Generally light precip is expected as the warm front moves through,
certainly not a wash out, or significant event.
A cold front will likely approach from the north as a ridge of high
pressure moves across central canada, pushing the front southward.
The front sags just to the south late Saturday, and will remain
there for several days. Once again, some wet weather is possible
Saturday and Saturday night as the front moves through, but not a
wash out.
Then, attention turns toward upstream trough and low pressure as it
approaches from the west Sunday and Monday. Looks like a good chance
for rain, or a wintry mix across the interior, at times. This trough
passes, with yet another one on its heels Tuesday. More wet weather
expected by that time.
Temperatures will remain on the cool side, especially once the front
passes to the south late Saturday. Near normal temps are expected
Friday, with slightly above normal readings for Saturday.
Thereafter, readings in the 40s during the day, with 30s at night
are forecast as the local area remains north, or on the cool side of
the front.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Canadian high pressure is building into the region.
VFR through the TAF period.
NW winds 15-20KT with gusts up to 30KT into late morning. The
strongest winds will occur from 14Z-23Z when NW winds will be
sustained near 25KT with gusts up to 35KT. There could be a
period between 15Z-20Z when gusts could reach 40KT. Gusts begin
to drop off after sunset and diminish after midnight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KLGA TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KEWR TAF Comments: Wind gusts could occasionally be stronger
than forecast.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KHPN TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KISP TAF Comments: Wind gusts could occasionally be stronger
than forecast.
.OUTLOOK FOR 00z THURSDAY THROUGH SUNDAY...
.Wed...VFR. NW Gusts 30-35 kt.
.Thursday..VFR.
.Friday...CHC PM shra/mvfr. SW gusts 25 kt.
.Saturday...Mainly VFR.
.Sunday...MVFR/IFR and rain. E gusts 20-25 kt.
&&
.MARINE...
Gales expected to develop shortly after daybreak with the cold
frontal passage. Efficient mixing between colder air aloft and
relatively warmer sea surface will easily allow for gusts in the
35-40 kt range. This will start to decrease tonight from west to
east. Gale warning remains until 06Z Thursday. SCA remains
likely thereafter late tonight into early Thursday before all
waters go below SCA for the rest of Thursday.
High pressure moves across the waters Thursday night, and passes
well to the east Friday. Winds diminish during this time, but begin
to increase from the SW later Friday into Friday night.
A cold front approaches from the north Saturday, and settles near or
just south of the waters Saturday night into Sunday. Winds diminish,
and turn toward the E/NE. Speeds increase yet again Sunday as high
pressure builds well to the north.
&&
.FIRE WEATHER...
NW winds of 15-30 mph with gusts 35-50 mph and min RH dropping
to near 20 to 25 percent should help dry fine fuels across the
snow barren ground. This will enhance the threat for brush fire
spread in those areas today. Winds are lighter but similar RH
values are expected for Thursday.
&&
.HYDROLOGY...
Unsettled weather from this weekend through early next week may
result in an inch or more of precipitation. However, this would
occur over a prolonged period and would be intermittent, so no
hydrologic concerns are anticipated.
&&
.CLIMATE...
The following are record low temperatures for Thursday March
23, 2017 along with the forecast low temperatures.
Record Low Temperature Forecast Low Temperature
---------------------- ------------------------
Central Park........12 (1875) 21
LaGuardia...........20 (1959) 22
Kennedy.............20 (1959) 21
Islip...............15 (2004) 18
Newark..............13 (1934) 19
Bridgeport..........19 (2004) 19
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 8 PM EDT this evening for NYZ072>075-
078>081-176>179.
Wind Advisory until 6 PM EDT this evening for NYZ067>071.
NJ...Wind Advisory until 6 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 2 AM EDT Thursday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...JM/CS
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...PW
AVIATION...CB
MARINE...JM/PW
FIRE WEATHER...
HYDROLOGY...JM/PW
CLIMATE...Hazardous weather outlook, Mar 22, 3:23 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
423 AM EDT Wed Mar 22 2017
CTZ005>010-NJZ002-004-006-103>108-NYZ067>071-230830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-230830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
423 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072>075-078>081-176>179-230830-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
NW winds of 20 to 30 mph with gusts 40 to 50 mph and minimum RH's
values falling near 20 to 25 percent will enhance the threat for
brush fire spread today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ011-012-230830-
Southern Middlesex-Southern New London-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
NW winds of 15 to 25 mph with gusts 35 to 50 mph and minimum RH's
values falling near 20 to 25 percent will enhance the threat for
brush fire spread today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Strong Wind, Northern New Haven
- When
- March 22, 9:00 AM EST to 12:00 PM EST
- Where
- Northern New Haven forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
The ASOS reported wind gusts up to 51 mph at 1035 am.
Strong Wind, Northern Fairfield
- When
- March 22, 11:00 AM EST to 2:00 PM EST
- Where
- Northern Fairfield forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
In East Newtown at 12 pm, a few branches up to 2 inches in diameter were knocked down, and wind gusts were estimated to range from 45 to 50 mph.
Strong Wind, Southern Fairfield
- When
- March 22, 12:00 PM EST to 3:00 PM EST
- Where
- Southern Fairfield forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Near Stamford at 152 pm, a mesonet station measured a wind gust up to 55 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Connecticut, March 22, 20171 death · 1 injured · $8,000 · 2 events
- Strong Wind in New York, March 22, 2017$320,000 · 7 events
- Strong Wind in New Jersey, March 22, 20171 injured · $120,000 · 3 events
- High Wind and Strong Wind in Massachusetts, March 22, 2017$80,000 · 50 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 22, 201751 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 20173 events
- Hail in California, March 22, 20171 in hail · 2 events
- Hail in Florida, March 22, 20170.75 in hail · 2 events
- Flooding in Wyoming, March 22 to 26, 20172 events
- Wildfire in Florida, March 22, 20171 event
- Heavy Snow in Arizona, March 22 to 23, 20171 event
- Winter Weather in Utah, March 22 to 24, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685235, 685237, 685231.